What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 2:50 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
350 PM EDT Tue Jul 18 2017
.SYNOPSIS...
* Updates to near- and short-term forecast portions only...
Bermuda high pressure will result in very warm and humid weather
through Thursday. While dry weather will dominate for the remainder
of the work week, a few diurnally driven showers and thunderstorms
will occur at times. A cooler and unsettled weather pattern at times
may be in store for the region this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 pm update...
With the conclusion of daytime heating, will see the end of widely
scattered moderate to heavy showers. Fairly unfavorable environment
to support thunderstorms. Warm, dry air aloft limiting the steepness
of lapse rates. However sufficient low-level moisture indicated by
K-indices ranging 30 to 35 coupled with instability up around 1500
j/kg, definitely enough in the weak wind / shear fields to support
heavy rainers upon an environment where dewpoints range around the
low 70s making for a sultry, humid airmass, especially more so with
temperatures topping out around the mid to upper 80s, a couple of
spots at 90, for example, Hartford - Bradley International Airport.
From satellite, can see the low clouds and fog lingering off the E
coast of MA. Should see this area expand back into the region tonight.
More on that below.
Tonight...
Return of low clouds and/or fog. Highest confidence over Southeast
MA including Cape Cod and the Islands given light SW winds, continued
high dewpoint air around the upper 60s to low 70s over the slightly
cooler waters. Beneath weak mid to upper level ridging aloft acting
to maintain the dry inversion trapping low level moisture, temperatures
cooling, should see low clouds and fog return. This may require a
DENSE FOG ADVISORY. Will highlight the threat of visibility down to
a quarter mile or less in the HAZARDOUS WEATHER OUTLOOK.
Across the interior, considering showers dissipating and antecedent
rains during the day combined with light winds and the expectation
of clearing in areas, in addition to high dewpoint air, could see
the threat of fog, especially within low-lying river valleys.
Lows around the upper 60s to low 70s given the maintenance of the
humid airmass across the region overnight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...
Low clouds and fog dissipate S/E as heat and humidity builds
across the region. Some spot locations seeing their second day
of 90 degree temperatures, namely Hartford.
Parent with a weak mid-level trough disturbance across the region,
along with daytime heating and boundary layer mixing up around H85
where temperatures range +16-18C (the NAM/EC on the lower end of
the envelope over the GFS/Canadian camp), a local enhancement to
SW winds aloft should mix down to the surface scouring out low
clouds and fog rather quickly during the morning hours.
SW gusts up to 20 mph as temperatures warm up around the upper 80s
to low 90s. The mix-down of drier air as well, areas N/W across the
interior have a better shot of lower dewpoints, however those areas
ranging around the upper 60s to low 70s will consequentially see
heat indices around the mid 90s.
A thermally-driven axis along with potential sea-breezes, can't
rule out a spot shower over areas around the MA-pike that would
be forced by colliding boundaries, especially with the sea-breeze
and likely higher surface dewpoints associated, otherwise the
environment aloft is fairly dry and not conducive in promoting wet-
weather. Isolated showers with no thunder given low K-indices just
near 30. Looking like a mostly dry day.
Wednesday night...
Clearing out and the beginning of a drying trend. Mid-level wave
pushes through overnight with a surface cool-frontal reflection.
Mainly a dry passage, maybe a spot shower, but limited given the
nocturnal timeframe and lack of daytime heating / boundary-layer
mixing. Winds reverting W/NW ushering drier air into the region.
Surface dewpoints dropping NW to SE lessening the mugginess of
the air. Should see any fog and/or low clouds limited to SE New
England, eroding out to sea during the early morning hours. Lows
dropping down to around the mid 60s, the warmest spots in urban
centers.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Very warm and humid Wed/Thu
* Less humid on Fri but still very warm
* Unsettled weather possible at times this weekend into early next
week with high temps near or below normal
Details...
Wednesday and Thursday...
Bermuda high pressure will bring very warm and humid weather to the
region Wed and Thu. 850T near +16C should allow highs to reach into
the upper 80s to lower 90s away from any marine influence on the
immediate coast. It will be rather humid with dewpoints in the 60s
to near 70. This may result in heat index values near 95 in a few
locations two days in a row, which would require a Heat Advisory
based on our new criteria.
The majority of Wed and Thu should feature dry weather, but a few
popup showers/t-storms are possible during the afternoon and evening
hours. Appears to be a better chance on Thursday, given some height
falls, cooling mid level temps and a weak surface boundary. However,
lack of strong synoptic forcing and perhaps some mid level dry air
may limit potential.
Friday...
Somewhat less humid air will work into the region from the west
behind a weak cold front, but it still will be very warm. Highs
should be well up into the 80s to lower 90s. At this point, feel
weather will mainly be dry on Friday given lack of synoptic scale
forcing.
Saturday through next Tuesday...
Strong westerly flow aloft will drop south into southern New England
and allow shortwave energy to cross the region at times. This will
bring a couple opportunities for showers and isolated thunderstorms
this weekend into early next week. Plenty of uncertainty on when
and where this activity will track and the entire period will not
be a washout. All we can say at this point is that there will be
a couple opportunities for showers/isolated thunderstorms over this
time period.
As for temps this weekend into early next week, expect them to be
cooler than the next few days. This a result of more in the way of
clouds, precipitation and lower height fields. In fact, high temps
may end up several degrees below normal early next week if the
surface boundary drops to our south and we end up with a northeast
or easterly surface wind like some of the guidance currently
depicts. However, still a ways out there so not much confidence
at this point.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...Moderate confidence.
Into tonight...
IFR/LIFR fills back in, especially across SE terminals, possibly
into the interior. Otherwise, VFR, light winds.
Wednesday into Wednesday night...
Any IFR/LIFR scours out during the morning as SW flow increases
with the potential for gusts up to 20 kts, especially over SE MA
and RI terminals. Low risk of a SHRA during the day as there is
also the potential for sea-breezes developing across portions of
E MA around midday.
IFR/LIFR may return across SE MA and RI into the evening hours.
However, winds turning W/NW overnight should scour low conditions
towards Thursday morning.
KBOS Terminal...
Still thinking the terminal will flirt with IFR during the over-
night hours. Will continue the mention into the early morning
hours Wednesday while prevailing MVFR. SW flow during the day
may be stronger S. There is the possibility of an onshore sea-
breeze developing again on Wednesday shortly after 15z.
KBDL Terminal...
SHRA dissipating into evening. IFR possible overnight. Anticipating
a repeat of MVFR-IFR that was observed Monday night into Tuesday
morning looks to repeat again, scouring out into the early morning
hours.
Outlook /Thursday through Sunday/...
Wednesday through Friday...Moderate confidence.
Mainly VFR outside of an isolated to widely SCT SHRA/TSRA threat.
There may also be some late night/early morning fog patches in
the typically prone locations and especially the south coast,
Cape, and Islands where it may be more widespread and persistent
at times.
Saturday...Low confidence.
VFR probably dominates but will have to watch for a complex of
showers/isolated thunderstorms moving across the region.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
While winds and seas will be light enough for good boating
weather, there are two concerns for the forecast period:
1.) Overnight into early morning issues of dense fog with
visibility down to a quarter mile or less in spots, highest
confidence over the SE waters. Both tonight into Wednesday
morning and again Wednesday night into early Thursday morning.
2.) SW winds on Wednesday gusting up to 20 kts, especially along
the near-shore waters of S RI and SE MA, within Narragansett Bay.
Outlook /Thursday through Sunday/...
Wednesday through Saturday...High confidence.
A weak pressure gradient will keep winds and seas below small
craft advisory thresholds. However, some nearshore mid to late
afternoon southerly wind gusts around 20 knots at times may
result in a few hours of choppy seas in the typically vulnerable
Harbors and Bays. Also, areas of fog may impact the southern
waters at times especially during the overnight/morning hours.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Frank/Sipprell
NEAR TERM...Frank/Sipprell
SHORT TERM...Sipprell
LONG TERM...Frank
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Jul 18, 2:36 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
336 AM EDT Tue Jul 18 2017
CTZ002>004-MAZ002>019-026-RIZ001>004-190745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
336 AM EDT Tue Jul 18 2017
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.
.DAY ONE...Today and Tonight.
There is a low risk of an isolated strong thunderstorm or two this
afternoon and early evening. Heavy rain may also result in very
localized brief street flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat index values may be near 95 in a few locations Wednesday and
Thursday afternoons. This may require the issuance of a heat
advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020>024-RIZ005>008-190745-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
336 AM EDT Tue Jul 18 2017
...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-190745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
336 AM EDT Tue Jul 18 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and Tonight.
Areas of fog will be dense at times this morning across the southern
coastal waters. While visibility should this afternoon, areas of
dense fog may reform across these waters again tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dunten/Frank
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 18, 3:07 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
407 PM EDT TUE JUL 18 2017
MAZ005-006-014-182045-
Central Middlesex County MA-Western Essex MA-Southeast Middlesex MA-
407 PM EDT TUE JUL 18 2017
...Strong Thunderstorm in west central Essex and northeastern
Middlesex Counties...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westford, or near Chelmsford, moving east at 15 mph.
Pea size hail and winds up to 40 mph will accompany this storm.
Locations impacted include...
Lowell, Medford, Billerica, Woburn, Chelmsford, Andover, Dracut,
Tewksbury, North Andover, Wakefield, Reading, Burlington, Wilmington,
Westford, Stoneham, Winchester, North Reading, Bedford, Lynnfield and
Tyngsborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4265 7100 4257 7104 4257 7105 4255 7107
4252 7107 4244 7111 4258 7150 4264 7150
4270 7147
TIME...MOT...LOC 2006Z 289DEG 15KT 4262 7142Special weather statement, Jul 18, 3:11 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
411 PM EDT TUE JUL 18 2017
MAZ005-012>014-182100-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Southeast Middlesex MA-
411 PM EDT TUE JUL 18 2017
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northborough, or near Marlborough, moving east at 15 mph.
Dime size hail and winds up to 40 mph will accompany this storm.
Locations impacted include...
Newton, Framingham, Marlborough, Natick, Needham, Wellesley, Dedham,
Walpole, Hudson, Westborough, Sudbury, Ashland, Hopkinton, Westwood,
Northborough, Holliston, Wayland, Medfield, Weston and Southborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4234 7118 4214 7128 4228 7168 4236 7165
4236 7164 4235 7162 4237 7161 4238 7159
TIME...MOT...LOC 2011Z 289DEG 15KT 4232 7159